Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 40, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 2, 2017, 8:20 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 8:20 PM EDT (00:20 UTC)
- Expired
- Aug 2, 2017, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999 WGUS51 KBGM 030020 FFWBGM NYC101-030315- /O.NEW.KBGM.FF.W.0040.170803T0020Z-170803T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 820 PM EDT WED AUG 2 2017 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Central Steuben County in central New York... * Until 1115 PM EDT * At 820 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. * Some locations that will experience flooding include... Bath, Campbell, Thurston, Cameron, Savona, Coopers Plains, Sonora, Cameron Mills, Risingville and North Cameron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4237 7712 4216 7713 4217 7743 4234 7743 $$ PCF
1 follow-up statement
387 WGUS71 KBGM 030228 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 1028 PM EDT WED AUG 2 2017 NYC101-030237- /O.CAN.KBGM.FF.W.0040.000000T0000Z-170803T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steuben NY- 1028 PM EDT WED AUG 2 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL STEUBEN COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 4237 7712 4216 7713 4217 7743 4234 7743 $$ PCF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:49 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 2, 6:49 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 649 PM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and humid days are expected through Friday with scattered afternoon thunderstorms expected. The next strong cold front will cross the region Friday night with more showers and thunderstorms and chillier air by Saturday. && .NEAR TERM /THROUGH THURSDAY NIGHT/... 645 PM update... Thunderstorm activity remains persistent from the Southern Tier of NY down into Northeast PA. We increased POPs for the next 3-4 hours to account for this activity. Though intensities have come down some, the thunderstorms continue to move slowly and produce heavy downpours, thus increasing the threat for localized flooding. 4 PM update... Convective activity occurred pretty much as expected today in terms of coverage, but the intensity of the pulse storms, and deluge of locally heavy rain, was a bit more than expected. The minor wave driving this system will drift east this evening with storms waning as the forcing moves out and instability decreases. A secondary impulse moving into western NY may introduce a few more storms into the western and central parts of our area before midnight...but overnight should be mainly dry with scattered clouds. Prefer the high resolution, short range models over the GFS tonight which seems to keep showers/storms going too long. Mild and relatively muggy again overnight with lows in the 60s. Typical areas of fog expected again. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Friday morning a well defined trough will swing southward across the central Great Lakes and its attendant sfc low will track NE into Quebec. Friday afternoon a pre-frontal trough is expected to develop over the region along with a semi-decent low-lvl jet. A wave is expected to be ejected over the region late Friday afternoon/evening and generate showers and thunderstorms along the pre-frontal trough. The overall trend is that this system is slightly slower with the initiation of t-storms. 0-6 KM Bulk shear ranges from 30-40 knots, low-lvl lapse rates are expected to be steep, however mid-lvl maybe questionable, the theta-e ridge will be located over NY/PA and the nose extents to northern NY, SB CAPE values may range between 1000 and 2000 J/KG thus severe storms may be possible. Expect showers and thunderstorms to develop late afternoon and move eastward along the pre-frontal trough. The cold front attendant with this system will move across the region between 06 and 09Z Sat. The chance for showers will prevail through the night as the upper-lvl trough will be slow to eject east. SPC currently has us under a slight risk. A lot can change between now and Friday. We will closely monitor this system as it evolves. Temps Fri are expected to rise into the mid/upper 80s across much of the area with RH in the upper 50s/low 60s through the afternoon. Temps will cool fairly quickly after sunset and are expected to fall to low/mid 60 by Sat morning. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A surface low will slowly move NE into Quebec by Saturday morning, and create and environment conducive for showers and thunderstorms to develop at least in our eastern zones on Saturday, but if timing is a little faster, we could sneak out a mainly dry afternoon in most areas. Still looks like high pressure builds in its wake on Sunday. Another wave could influence the region on Monday which could create additional times of rain into Tuesday. Saturday through Monday temps will be mainly in the mid 70s each afternoon then fall into the upper 50s/low 60s during the nights. Afternoon highs on Tuesday and Wednesday look to warm slightly toward the upper 70s/low 80s. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Thunderstorms will affect the KBGM, KELM, and KAVP terminals for the next 1-2 hours. Thereafter, skies will be mainly clear except for high-based clouds, allowing for radiational cooling. Fog is forecast to form at KELM around 6z and become dense between 9z and 12z. Visibilities in fog will fall to around 1/4SM, with ceilings dropping to 100-200 feet. After a fair weather morning, thunderstorms will redevelop Thursday afternoon. Outlook... Friday and Saturday...VFR-MVFR. Chance IFR with increasing coverage of showers/thunderstorms. Sunday and Monday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB NEAR TERM...DJP/JAB SHORT TERM...KAH LONG TERM...KAH AVIATION...DJP/JAB
Hazardous weather outlook, Aug 2, 3:55 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 355 PM EDT Wed Aug 2 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-032000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 355 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will occur again Thursday afternoon and early evening. Locally heavy rain and minor flood problems could develop in some areas. ...SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND NIGHT... A strong cold front will move into Upstate New York and Pennsylvania Friday night and slice into a very warm and humid air mass. This will set the stage for a round of thunderstorms from late Friday afternoon into the evening. The thunderstorms will have the potential to produce very heavy rain, damaging winds and large hail. The showers and storms will taper down late Friday night. Listen to NOAA Weather Radio, or your local media for the latest updates on this situation. You can also check out our facebook or twitter page for more information. Hazardous weather is not expected from Saturday through Tuesday at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 2:51 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG CLARKS SUMMIT 41.49N 75.71W
08/02/2017 LACKAWANNA PA 911 CALL CENTER
LARGE TREE DOWN ACROSS BALD MOUNTAIN RD
&&
MJHSpecial weather statement, Aug 2, 4:00 PM EDT, 4 hours 20 minutes before
Special Weather Statement National Weather Service Binghamton NY 400 PM EDT WED AUG 2 2017 NYZ045-046-022045- Otsego NY-Chenango NY- 400 PM EDT WED AUG 2 2017 ...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL OTSEGO AND NORTHEASTERN CHENANGO COUNTIES UNTIL 445 PM EDT... At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over Norwich, moving southeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norwich, Guilford, Preston, Gilbertsville, Mt Upton, Lathams Corners, Holmesville, South New Berlin and Polkville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4253 7561 4264 7544 4250 7524 4236 7547 TIME...MOT...LOC 2000Z 320DEG 5KT 4253 7548 PCF
Special weather statement, Aug 2, 4:02 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
402 PM EDT WED AUG 2 2017
NYZ056-022045-
Broome NY-
402 PM EDT WED AUG 2 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL BROOME COUNTY
UNTIL 445 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanitaria Spgs, or 9 miles east of Binghamton, moving east at 5 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Harpursville, Sanitaria Spgs, East Windsor and Belden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4210 7557 4209 7576 4216 7579 4222 7564
4220 7564 4219 7561
TIME...MOT...LOC 2002Z 260DEG 4KT 4213 7573
JABSpecial weather statement, Aug 2, 4:56 PM EDT, 3 hours 24 minutes before
Special Weather Statement National Weather Service Binghamton NY 456 PM EDT WED AUG 2 2017 PAZ038-039-022130- Susquehanna PA-Bradford PA- 456 PM EDT WED AUG 2 2017 ...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES UNTIL 530 PM EDT... At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over Le Raysville, or 12 miles northeast of Towanda, moving east at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Orwell, Herrick, Rome, Le Raysville, Warren Center, Herrickville, Brushville, Middletown Center and West Warren. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4178 7629 4190 7635 4197 7613 4179 7607 TIME...MOT...LOC 2056Z 254DEG 6KT 4186 7623 PCF
Special weather statement, Aug 2, 5:52 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
552 PM EDT WED AUG 2 2017
NYZ055-022215-
Tioga NY-
552 PM EDT WED AUG 2 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN TIOGA COUNTY UNTIL
615 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Owego, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owego, Newark Valley, Apalachin, Campville, Foster, Catatonk and
Weltonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4225 7625 4217 7612 4215 7611 4210 7611
4202 7620 4216 7637
TIME...MOT...LOC 2151Z 312DEG 8KT 4216 7624
PCFThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:08 PM EDT | Areal Flood Advisory | BGM | Schuyler, Steuben | 2 hr |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.